Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 339, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 24, 2001, 1:47 PM CDT for Oregon County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 1:47 PM CDT (18:47 UTC)
- Expired
- Oct 24, 2001, 2:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Oregon County, MO
The radar
The Springfield radar (KSGF), 181 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 2:09 PM CDT | Thunderstorm Wind 52 E | Alton, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 1:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 744 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 520 m²/s²
- 0-3 km storm-relative helicity
- 509 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
566 WUUS53 KSGF 241847 SVRSGF MOC149-241930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 147 PM CDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OREGON COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 230 PM CDT * AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES EAST OF WEST PLAINS...AND MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALTON BY 200 PM CDT. THE TOWNS OF ROVER...THOMASVILLE AND GREER ARE ALSO IN THE PATH OF THIS STORM. THIS STORM PRODUCED HAIL TO THE SIZE OF QUARTERS IN WEST PLAINS. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3690 9168 3650 9168 3651 9112 3688 9114 BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 10:30 AM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Oct 24, 10:30 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 1030 AM CDT WED OCT 24 2001 ZONE UPDATE WILL BE ISSUED BY 1130 AM TO UPDATE PRECIPITATION AND WIND WORDING AND TEMPERATURES. PRIMARY SHORT TERM FORECAST CONCERN IS THE POTENTIAL FOR SEVERE WEATHER ACROSS THE FORECAST AREA THROUGH THIS AFTERNOON. 12Z UPPER AIR ANALYSIS INDICATED A HIGH POTENTIAL FOR SEVERE WEATHER TODAY...MAINLY EAST OF THE FORECAST AREA. KSGF 88D AND SURFACE OBSERVATIONS SHOW THE FRONT ALONG A LINE FROM CLINTON TO NEOSHO...MOVING EAST. VISIBLE SATELLITE IMAGERY SHOWS SEVERAL WAVES EMANATING FROM THE FRONT THIS MORNING. SMALL AREA OF SHOWERS DEVELOPED NEAR JOPLIN AROUND 9 AM...AND HAS INCREASED IN COVERAGE AND INTENSITY AS IT MOVES NORTHEAST. WILL ELIMINATE THE MENTION OF THUNDER WEST OF THE FRONTAL POSITION WHEN THE ZONES ARE UPDATED. NO REASON TO CHANGE THE SEVERE WORDING IN SOUTH CENTRAL MISSOURI. PRECIPITATION SHOULD EXIT THE FORECAST AREA BY 4 PM OR SHORTLY THEREAFTER. .SGF... MO...NONE. KS...NONE. SUTTON
In the hours before
Local storm report, Oct 24, 8:48 AM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
848 AM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
test message 3Local storm report, Oct 24, 9:14 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 AM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
test message 4Local storm report, Oct 24, 9:17 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
917 AM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM ST ELIZABETH MO .75 INCH HAIL
10/23/01 MILLER REPORTED BY STORM
SPOTTER.Local storm report, Oct 24, 11:15 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1115 AM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM CROCKER MO TORNADO
10/23/01 PULASKI RATED AS F0. ONE HALF
MILE LONG PATH, 75
YARDS WIDE.Special weather statement, Oct 24, 1:00 PM CDT, 47 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT WED OCT 24 2001 ...SEVERE THUNDERSTORMS POSSIBLE IN SOUTH CENTRAL MISSOURI... A STRONG COLD FRONT WILL MOVE THROUGH SOUTH CENTRAL MISSOURI EARLY THIS AFTERNOON. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF THE FRONT. THE STORMS ARE EXPECTED TO BECOME SEVERE OVER SOUTH CENTRAL MISSOURI...WITH THE BEST CHANCES FOR SEVERE WEATHER IN ALONG AND SOUTHEAST OF A LINE FROM SALEM TO GAINESVILE. FORECAST WIND PROFILES INDICATE THAT SUPERCELL THUNDERSTORMS WILL BE POSSIBLE OVER SOUTH CENTRAL MISSOURI. THE MAIN STORM THREATS WILL BE HAIL AND HIGH WINDS...BUT ISOLATED TORNADOES ASSOCIATED WITH SUPERCELL THUNDERSTORMS WILL ALSO BE POSSIBLE. SPOTTERS AND EMERGENCY MANGERS SHOULD BE ALERT FOR POSSIBLE WEATHER RELATED ACTIVATION THIS AFTERNOON. .EXTENDED OUTLOOK... COLD AIR WILL MOVE INTO THE REGION BEHIND THE FRONT. MANY AREAS WILL SEE LOW TEMPERATURES FALL TO NEAR OR BELOW FREEZING THIS WEEKEND. SUTTON
Local storm report, Oct 24, 1:37 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
137 PM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0136 PM 3 W WEST PLAINS MO 1 INCH HAIL
10/24/01 HOWELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 7:44 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps, Pulaski | 46 min |
| Oct 23, 8:28 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 62 min |
| Oct 23, 9:21 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 54 min |
| Oct 24, 12:43 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 47 min |
| Oct 24, 1:03 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 57 min |
| Oct 24, 2:31 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 29 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.